Q. What are the causes of my iron-deficiency anemia?

Answered by
Dr. Prakash H Muddegowda
and medically reviewed by iCliniq medical review team.
Published on Oct 06, 2017 and last reviewed on: Oct 09, 2018

Hello doctor,

I am a 50 year old male, who until recently was in relatively good health, other than idiopathic severe osteoporosis and depression. Over the past six months, I have become lethargic, out of breath after very simple tasks, and loss of memory. My primary doctor noticed that my hemoglobin had been dropping over the past year. After more testing, I was diagnosed with iron-deficiency anemia. I underwent eight weekly infusions, which finally got my hemoglobin close to the normal range. However, while my iron is low, my unsaturated iron binding capacity is high at 421, total TIBC is high at 471, and my transferrin saturation is low at 11. Prior to starting the infusions, my platelets had been high and climbing. After the eight infusions, my platelets were only normal for a week. They have begun rising again and are a little high at 502. My RDW has always been out of range and is now high at 17.9.

Also, a month ago, my CRP was 1.29, it is now 2.2. I have had an ANA screening for autoimmune, and it came back negative. My stool has been tested twice and it has no blood. My homocysteine and PSA are normal. I am still lethargic and getting worse, and I am constantly short of breath. My short-term memory is not good. I now have a constant pain in my lower back in the kidney area, but all tests for kidney function have been normal. My current hematologist has ordered a CT scan of my abdomen with barium contrast, but my insurance has not approved it yet. I understand that anemia is a symptom of something else, then what is the CT with contrast going to look for? Should I be concerned about the pain in my lower right side of my back? If you were in my shoes, would you see your doctor again or wait a couple of weeks until the CT is complete? What does your gut tell you is the most likely cause based on the limited information listed above. I have attached all my test reports.

Dr. Prakash H Muddegowda

Geriatrics Hematology Pathology
#

Hi,

Welcome to icliniq.com.

Based on your query and attached reports (attachment removed to protect patient identity), my opinion is as follows:

  • CT with contrast helps us in looking for any structural abnormalities. If there are any strictures (narrowed areas) or any masses (like carcinoma), then based on the findings, the cause of anemia can be found out.
  • Back pain, especially with osteoporosis, is something to be serious about. You need to strengthen your back muscles and backbone with exercises, and you also need calcium supplements.
  • Hemoglobin level of around 11 to 12 g/dL is good. There is no emergency at present. You need to watch for any bleeding in stools or any tarry or dark colored stools.
  • Also, improved nutritional intake like protein-rich and vitamin-rich supplements are essential. I do not foresee any serious issues in the next couple of weeks.
  • Malnutrition could be the possible cause. However, platelet is a bit high, which could be due to minor bleeding. Hope you have taken deworming medication like Albendazole. High RDW (red blood cells distribution) is usually secondary to a nutritional cause. You need to maintain an active and nutritional life.

Hope it helps. Any further queries are welcome.

For further queries consult a hematologist online --> https://www.icliniq.com/ask-a-doctor-online/hematologist

Hi doctor,

Thank you for replying. I am a healthy, active 50 year old male, who eats well and I have been a runner for 35 years. My iron has always been good as I gave blood for 15 years with no issues. I have not given blood for a couple of years. So, what are the most likely causes of my anemia? I do not believe it is diet related. Thanks

Dr. Prakash H Muddegowda

Geriatrics Hematology Pathology
#

Hi,

Welcome back to icliniq.com.

Based on your query, my opinion is as follows:

  • Iron-deficiency anemia need not be always due to poor intake. It could be due to poor absorption of iron too. That could be the reason for iron infusion rather than iron oral supplements.
  • Causes of poor absorption could be mucosal atrophy of duodenum, poor gastric acidity, etc. Get a reticulocyte count done. If it is improving, then not to worry. If not, then bone marrow functioning will require evaluation.
  • As you said it is not the diet, so what is going in is not getting absorbed. That could be the problem.

Hope it helps.

For more information consult a hematologist online --> https://www.icliniq.com/ask-a-doctor-online/hematologist

Also Read Answers From:

Related Questions & Answers


I had given a wrong dosage of Albendazole to my baby. Is there a problem?

Query: Hello doctor, My baby is 1 year 2 months old. The doctor prescribed Albendazole 5 ml-5 ml two doses in half an hour interval but by mistake, I had given 10 ml-10 ml dose of Albendazole. So, is there any problem?  Read Full »

My son is 4.5 years old. He is complaining of a weird tickling feeling. Please help.

Query: Dear Doctor, My son is 4.5 years old. Since the last 2 months, he is complaining about a weird tickling feeling in stomach, penis and anus. Please help.  Read Full »

I have osteoporosis. Will I be able to conceive?

Query: Hi doctor, I am a 31 year old married female. I have been diagnosed with osteoporosis. I am really worried whether I would be able to conceive or not. Please suggest me some advice.  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a Hematologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.